Choosing the Right Pharmacotherapy

Case Study

Evan is a 48 year old real estate executive who has had type 2 diabetes for the last 6 years. He has been treated with metformin for 2 years and is now taking 1000 mg bid. He is in for a visit and his A1C is 7.8%. He has no other co-morbidities and your goal A1C for him is < 7.0%. He has been successful at achieving this until now. He cannot think of any change in his lifestyle behaviour that could account for this increase in A1C. You both decide it is time to initiate a second pharmacologic agent.

Question 1: Which one of the following is NOT important to consider in selection of Evan’s next pharmacologic agent?

A.  His age
B.  Drug cost
C.  Risk of hypoglycemia
D.  Effect on his weight
E.  Expected A1C lowering
His age CORRECT. For a discussion of medication choice in elderly patients (but not Evan), see: Chapter 37: Diabetes in the Elderly, recommendations 5-8.
Drug cost Incorrect. Drug cost and / or lack of coverage may be burdensome for patient and lead to lack of adherence. See: Chapter 13: Pharmacologic Management of Type 2 Diabetes, Figure 1.
Risk of hypoglycemia Incorrect. Risk and consequences of hypoglycemia should always be considering when choosing a pharmacologic agent. See: Chapter 13: Pharmacologic Management of Type 2 Diabetes, Figure 1.
Effect on his weight Incorrect. An increase in Evan’s weight could lead to increased co-morbidities: hypertension, dyslipidemia, osteoarthritis, etc. See: Chapter 13: Pharmacologic Management of Type 2 Diabetes, Figure 1.
Expected A1C lowering Incorrect. It is important to consider degree of glucose lowering desired and the starting A1C value. See: Chapter 13: Pharmacologic Management of Type 2 Diabetes, Figure 1.
Reveal Answer

Incorrect. Try Again.

Poor glycemic control is a risk factor for nephropathy. The progression of renal damage in diabetes can be slowed through improved glycemic control.

Evan tells you that he thinks that he wants to get his A1C to target but is really frightened of hypoglycemia and weight gain.

Question 2: With this information, Evan’s best choice would be (more than one is potentially correct):

A.  Insulin
B.  SGLT2 inhibitor
C.  Gliclazide
D.  Thiazolidinedione (TZD)
E.  Dipeptidyl peptidase-4 (DPP-4) inhibitor
F.  Glucagon-like peptide-1 (GLP-1) receptor agonist
Insulin Incorrect. There is potential for weight gain and hypoglycemia with insulin.
SGLT2 inhibitor CORRECT. SGLT2 inhibitor, added to metformin would have low risk of hypoglycemia and may result in weight loss. Answers E and F are also correct.
Gliclazide Incorrect. There is potential for weight gain and hypoglycemia with gliclazide; probably less than with glyburide, but still some risk.
Thiazolidinedione (TZD) Incorrect. There is potential for weight gain with TZDs.
Dipeptidyl peptidase-4 (DPP-4) inhibitor CORRECT. DPP-4 inhibitor, added to metformin would have low risk of hypoglycemia and / or weight gain. Answers A and F are also correct.
Glucagon-like peptide-1 (GLP-1) receptor agonist CORRECT. GLP-1 receptor agonist, added to metformin would have low risk of hypoglycemia and may result in weight loss. Answers A and E are also correct.
Reveal Answer

Incorrect. Try Again.

Although his GFR is > 60 mL/min/1.73m2, Larry has one ACR > 2.0 mg/mmol which may be abnormal and requires follow up.

For a listing of the effects on hypoglycemia and weight with different drug classes, see:

Evan tells you that he has heard some medications for diabetes may increase his risk of cardiovascular complications, which you are obviously trying to prevent. What if Evan told you that he was most interested in a drug with proven long-term cardiovascular (CV) safety?

Question 3: With this information, your best choice for Evan choice would be (more than one is potentially correct):

A.  Insulin
B.  Sulfonylurea (SU)
C.  Thiazolidinedione (TZD)
D.  A dipeptidyl peptidase-4 (DPP-4) inhibitor
Insulin CORRECT. There is one study of insulin glargine demonstrating CV safety. Answer D is also correct.
Sulfonylurea (SU) Incorrect. Non-randomized observational studies suggest a potential increase in CV risk with glyburide. Newer SU (like gliclazide) are felt to be safer. A study of intensive glycemic control using gliclazide MR did not show any increase in CV events.
Thiazolidinedione (TZD) Incorrect. TZDs have been shown to increase the risk of congestive heart failure (CHF). There are inconsistent data regarding rosiglitazone and the risk of myocardial infarction.
A dipeptidyl peptidase-4 (DPP-IV) inhibitor CORRECT. Three recent, large trials of DPP-4 inhibitors have demonstrated no increase in overall CV events. Answer A is also correct.
Reveal Answer

Incorrect. Try Again.

Although his GFR is > 60 mL/min/1.73m2, Larry has one ACR > 2.0 mg/mmol which may be abnormal and requires follow up.

Question 4: After starting a second medication, an appropriate time to re-check Evan’s A1C would be:

A.  1 month
B.  3 months
C.  6 months
1 month Incorrect. You haven’t allowed enough time for the A1C to fully reflect the new medication that you added.
3 months CORRECT. Glycated hemoglobin (A1C) is a valuable indicator of treatment effectiveness and should be measured every 3 months when glycemic targets are not being met and when diabetes therapy is being adjusted. For more information see: Chapter 9: Monitoring Glycemic Control.
6 months Incorrect. Testing at 6-month intervals may be considered in situations where glycemic targets are consistently achieved. You do not know if Evan has yet achieved his target so you should test sooner than 6 months.
Reveal Answer

Incorrect. Try Again.

Larry should be given a “sick day” medication list (please refer to: Appendix 7). This outlines which medications should be held during times of acute illness, particularly if he develops significant intravascular volume contraction due to reduced oral intake or excessive losses due to vomiting or diarrhea.

Reveal All Answers
RESET

References for Evan:

*The Canadian Diabetes Association is the registered owner of the name Diabetes Canada. All content on guidelines.diabetes.ca, CPG Apps and in our online store remains exactly the same. For questions, contact communication@diabetes.ca.